A client who started lisinopril for hypertension reports swelling of the lips and tongue and difficulty swallowing. Which action should the nurse take first?
1Assess the airway, hold the medication, and notify the provider immediately.✓ Correct answer
2Instruct the client to take lisinopril with food to reduce gastric irritation
3Educate the client that a persistent dry cough is a known side effect of lisinopril
4Schedule a follow-up appointment to assess blood pressure control in one week
Explanation
Lip and tongue swelling with dysphagia suggests angioedema, a serious adverse reaction associated with ACE inhibitors. Airway assessment and immediate provider notification are priorities, and the medication should be held. Dry cough is a common adverse effect, but it does not explain swelling and swallowing difficulty.
Memory Tip ACE inhibitor plus lips or tongue swelling equals airway risk.
KR vs US NCLEX expects nurses to recognize adverse effects and stop unsafe medication administration.
Clinical Practice GuideACE inhibitors can cause angioedema involving the lips, tongue, or airway. Suspected airway compromise requires urgent assessment and escalation.
CautionDo not dismiss facial or tongue swelling as a minor allergy.
Lisinopril — An ACE inhibitor used for hypertension and heart failure; serious adverse effects can include angioedema.
Angioedema — Rapid swelling of deeper skin or mucosal tissues that can threaten the airway when lips, tongue, or throat are involved.
Airway Assessment — Immediate evaluation of breathing, voice, swallowing, tongue swelling, and signs of obstruction.